What Does a Penicillin Allergy Look Like?
One of the most commonly used antibiotics is penicillin. Often, it is prescribed by the doctor and it belongs to the antibiotic family known as beta-lactams.
Usually, a penicillin allergy develops when an overreaction occurs between the immune system and the penicillin antibiotics. Various types of bacterial infections can be treated with penicillin. The use of less appropriate and more expensive types of antibiotic treatments can result in a penicillin allergy. Hence, if an allergy is suspected, one should seek out an accurate diagnosis so that the best treatment option can be started.
The common symptoms pertaining to a penicillin allergy experienced by an individual are itching, hives, and rashes on the skin. Anaphylaxis would be a severe reaction. In this, multiple body functions are impacted. In certain individuals, other drugs, too, can cause allergic reactions other than penicillin.
One of the most common drug allergens is to penicillin. It is also believed that people allergic to penicillin could be allergic to other medications as well, such as cephalexin, cefpriozil, and cefuroxime, which are closely related to penicillin. These belong to the category of cephalosporin. Hence, before starting any medications, it is best to verify if one has any allergies by visiting the doctor.
In many cases, individuals feel they are experiencing an allergic reaction to penicillin, but these are not true ones. It could be an adverse reaction like side effects. A skin test is the best way to confirm a penicillin allergy, but it should be done under the guidance of an allergist or a dermatologist.
What Does a Penicillin Rash Look Like?
After exposure to penicillin, there are various signs the individual may encounter. The person may not develop all the symptoms, but some of them would appear within an hour after taking the medication. After exposure to the drug, within a few hours, days, or even weeks, the reactions could occur. The possible reactions a person may experience are:
- Hives: If the person develops hives on the skin that are itchy, raised, white or red bumps that appear after one or two doses of the medicine, there is a possibility that the person is allergic to penicillin. If, after taking amoxicillin, the individual develops hives, call the doctor right away since the allergic reaction could become worse.
- Maculopapular rash: This rash looks different and often appears after hives. They are red patches that develop flatly on the skin. Usually, on the skin, the red patches are accompanied by smaller pale patches, described as a maculopapular rash that often develops between three and ten days after starting amoxicillin. During the course of the person’s antibiotic treatment, this rash can develop at any time. Often, after taking amoxicillin, children develop rashes, but it is difficult to predict whether the rash is from the antibiotic or from illness. Stop the antibiotic until further instructions are given by the doctor, and if the signs increase or worsen, call the doctor. Serious rashes, including hives, can be caused by any medication in the penicillin family, and they can spread to the entire body.
- Rash: This is a common symptom of an allergic reaction. Mild allergic reactions to penicillin can cause redness, rash, itching, and inflammation on the skin. It can be either localized to one area, such as the site where the person received an injection, or it can run across the entire body.
- Swelling: Another serious symptom of a penicillin allergic reaction is angioedema, or swelling. According to the National Institute of Health, a penicillin reaction can cause swelling of the throat, tongue, face, or mouth. Also, swelling can occur throughout the body, and there can be problems with breathing and swallowing as a result.
- Serum sickness: This can be caused due to a severe allergic reaction to penicillin. This symptom is similar to what happens in an autoimmune response, such as lupus or rheumatoid arthritis.
- Wheezing: Laryngospasms and bronchospasms can occur during an allergic reaction to penicillin. Respiratory distress is caused by the narrowing of and spasms in the airway and larynx. This then causes wheezing.
- Drug reaction with eosinophilia and systemic symptoms: This causes symptoms such as swelling in the lymph nodes, skin rashes, an increase in the amount of white blood cells, generalized swelling, and a recurrence of hepatitis that had previously been dormant.
- Drug-induced anemia: This can cause a decrease in one’s red blood cell count, causing fatigue, tiredness, fast heartbeat, irregular heartbeat, and irregular breathing.
- Kidney inflammation: This is called nephritis. It causes fever, generalized swelling, blood in the urine, and confusion.
Within an hour of taking penicillin, you could notice any of these signs of an allergy:
- Wheezing, coughing, or shortness of breath
- Hives (red, itchy bumps on the skin)
- Eyes becoming itchy and watery
- Other parts of the body becoming itchy
- Runny nose
- Tightness in the throat
- Swelling, often around the face
- Severe allergic reaction, in rare cases
- Upset stomach
- Difficulty breathing
- Dizziness or lightheadedness
- Swelling of the throat or tongue
- Tightness in the chest
- Feeling like you need to throw up
Days or weeks later, some allergic reactions could occur. Other signs and symptoms to watch out for include:
- Joint point
- Nausea or a strong need to vomit
- Fever or tiredness
- Blood in the urine
- Heartbeat that seems off
Types of Rashes Caused by Penicillin
In an individual allergic to penicillin, various types of rashes can be caused. Rashes with hives are the first type, in which the rashes are raised and cause intense itching. The rashes tend to come and go over and over again. These rashes can occur on any part of the body.
Another type is a rash that is flat and blotchy. These spread over a few days, and they do not change frequently. They may indicate a dangerous allergy. Generally, several days after starting the penicillin treatment, the rashes occur.
Penicillin Skin Sensitivity Tests
Usually, an immunologist recommends a penicillin skin sensitivity test in cases where a penicillin allergy is suspected. This helps to determine whether it is safe to use penicillin. Generally, the entire procedure takes one hour, which is also to see whether, after testing, a reaction develops. In this test, the skin is pricked with a needle, and under the skin, an attenuated form of the drug is injected. A bump in the area develops at the injection site. If the result is positive, it suggests the presence of IgE antibodies to the drug, thus indicating the exclusion of its use. However, only in a minority of patients can the diagnosis be confirmed.
Identify a True Penicillin Allergy
In the U.S., almost ten percent of patients report having an allergic reaction to a drug that contains penicillin. However, an immunoglobulin IgE mediated reaction to penicillin is present in less than one percent of the population that indicates a true allergy. The huge difference in number is because many who report having the allergy are the ones who never had the allergy. They may have had symptoms or side effects from an underlying illness that was misinterpreted as an allergy. Also, those who have a true allergy usually lose the allergy over time; approximately 80 percent of individuals with an IgE mediated penicillin allergy lose their sensitivity after the reaction over a period of ten years.
After ingestion or administration of a medicine that contains penicillin, if a patient reports a rash, this can be used to decide whether a particular drug type can be used safely or not. Rashes that occur with other penicillin allergic symptoms or that involve hives suggest a true penicillin allergy. If the rashes are non-itchy, flat, and develop over a few days, the probability of it being a dangerous allergy is less.